Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 49, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 31, 2012, 11:37 PM EDT for Chatham County, Durham County, Wake County, North Carolina. It was in force for 38 min. 14 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2012, 11:37 PM EDT (03:37 UTC)
- Expired
- Apr 1, 2012, 12:15 AM EDT
- In force
- 38 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Chatham County, NC, Durham County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 42 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 11:37 PM EDT | HAIL 0.88 | 1 Ene Cary, NC | |
| Mar 31, 11:40 PM EDT | HAIL 0.75 | 2 W Carpenter, NC | OFF DUTY NWS EMPLOYEE REPORTED DIME-SIZED HAIL...WHICH PARTIALLY COVERED THE GROUND. |
| Mar 31, 11:48 PM EDT | HAIL 1 | Cary, NC | PEA TO QUARTER-SIZED HAIL REPORTED BY A METEOROLOGIST. |
| Mar 31, 11:52 PM EDT | HAIL 1 | 1 Ene Cary, NC | QUARTER SIZE HAIL FELL FOR 5 MIN AT HARRISON AND CHATHAM STREETS IN CARY. |
| Mar 31, 11:54 PM EDT | HAIL 0.75 | 2 Ne Cary, NC | DIME-SIZED HAIL REPORTED BY NCSU METEOROLOGY MAJOR. ONE INCH OF RAIN ALSO FELL IN JUST 15 MINUTES. |
| Mar 31, 11:58 PM EDT | HAIL 1.25 | 4 E Cary, NC | HALF DOLLAR SIZE HAIL FELL FOR 5-10 MIN ON WILMOT DR IN RALEIGH. |
| Mar 31, 11:59 PM EDT | HAIL 1.25 | 4 E Cary, NC | HALF DOLLAR SIZE HAIL FELL FOR APPROX 5 MIN AT THE SUMTER SQUARE APARTMENTS. |
| Apr 1, 12:00 AM EDT | HAIL 1.5 | 4 E Cary, NC | QUARTER TO HALF-DOLLAR SIZE HAIL FELL FOR APPROXIMATELY 7 MINUTES NEAR THE INTERSECTION OF HILLSBOROUGH ST AND WOLF WOOD DR IN WEST RALEIGH. SEVERAL DOZEN VEHICLES WITH MINOR DENTS AT WOLF CREEK APARTMENT COMPLEX DUE TO HAIL. |
| Apr 1, 12:00 AM EDT | HAIL 1.75 | 3 Nnw Lake Wheeler, NC | HAIL UP TO GOLF BALL SIZE FELL FOR 10 MINUTES NEAR THE INTERSECTION OF JONES FRANKLIN RD AND TRYON RD. HAIL COVERED THE GROUND. |
| Apr 1, 12:00 AM EDT | HAIL 1.75 | 4 Ese Cary, NC | PARAMEDIC REPORTED GOLF BALL-SIZED HAIL AT JONES FRANKLIN RD. AND I-440. |
| Apr 1, 12:01 AM EDT | HAIL 1.25 | 4 E Cary, NC | HALF DOLLAR HAIL FOR FIVE MINUTES... HILLSBOROUGH AND WESTERN BLVD |
| Apr 1, 12:04 AM EDT | HAIL 1 | 4 Nne Lake Wheeler, NC | SKYWARN SPOTTER REPORTS MEASURED QUARTER SIZE HAIL FELL FOR APPROXIMATELY 15 MINUTES NEAR THE INTERSECTION OF TRAILWOOD DR AND LINEBERRY RD IN RALEIGH. |
| Apr 1, 12:10 AM EDT | HAIL 1 | 5 N Lake Wheeler, NC | MOSTLY PEA TO DIME-SIZED...BUT SOME QUARTER-SIZED HAIL.. OCCURRED BETWEEN 1210 AND 1215 AM AND COVERED THE GROUND. |
| Apr 1, 12:10 AM EDT | HAIL 1.5 | 2 E Lake Wheeler, NC | REPORTED OFF OF SIMPKINS RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 372 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1795 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
302
WUUS52 KRAH 010337
SVRRAH
NCC037-063-183-010415-
/O.NEW.KRAH.SV.W.0049.120401T0337Z-120401T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1137 PM EDT SAT MAR 31 2012
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CHATHAM COUNTY IN CENTRAL NORTH CAROLINA
SOUTHWESTERN DURHAM COUNTY IN CENTRAL NORTH CAROLINA
SOUTHWESTERN WAKE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 1215 AM EDT
* AT 1136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER PARKWOOD...OR 7 MILES SOUTHEAST OF CHAPEL
HILL...MOVING SOUTHEAST AT 20 MPH. QUARTER SIZED HAIL IS LIKELY
WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
CARPENTER...
MORRISVILLE...
CARY...
APEX...NEW HILL...
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 273 AND 297.
THIS INCLUDES US HIGHWAY 1 BETWEEN EXITS 89 AND 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.
&&
LAT...LON 3597 7896 3566 7853 3552 7871 3556 7885
3585 7912 3587 7910 3586 7902 3587 7901
3594 7901
TIME...MOT...LOC 0337Z 317DEG 17KT 3584 7896
$$
232 follow-up statements
469
WWUS52 KRAH 010354
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1154 PM EDT SAT MAR 31 2012
NCC037-063-010403-
/O.CAN.KRAH.SV.W.0049.000000T0000Z-120401T0415Z/
CHATHAM NC-DURHAM NC-
1154 PM EDT SAT MAR 31 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DURHAM AND
NORTHEASTERN CHATHAM COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING IS NO LONGER IN EFFECT.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 273 AND 283.
LAT...LON 3566 7853 3552 7871 3556 7885 3569 7897
3576 7894 3579 7894 3585 7891 3586 7891
3587 7882
TIME...MOT...LOC 0353Z 295DEG 28KT 3579 7880
$$
NCC183-010415-
/O.CON.KRAH.SV.W.0049.000000T0000Z-120401T0415Z/
WAKE NC-
1154 PM EDT SAT MAR 31 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR SOUTHWESTERN WAKE COUNTY...
AT 1150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR CARY...
MOVING SOUTHEAST AT 30 MPH.
HAZARDS IN THE WARNING INCLUDE...
GOLF BALL SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... HOLLY SPRINGS...
FUQUAY-VARINA...LAKE WHEELER AND GARNER.
THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
LAT...LON 3566 7853 3552 7871 3556 7885 3569 7897
3576 7894 3579 7894 3585 7891 3586 7891
3587 7882
TIME...MOT...LOC 0353Z 295DEG 28KT 3579 7880
$$
23293
WWUS52 KRAH 010411
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1211 AM EDT SUN APR 1 2012
NCC183-010419-
/O.EXP.KRAH.SV.W.0049.000000T0000Z-120401T0415Z/
WAKE NC-
1211 AM EDT SUN APR 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WAKE COUNTY
EXPIRES AT 1215 AM EDT...
THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WAKE COUNTY
WILL BE ALLOWED TO EXPIRE AT 1215 AM EDT. HOWEVER...A SEVERE
THUNDERSTORM WARNING CONTINUES FOR CENTRAL WAKE COUNTY THROUGH
1245 AM EDT AS THE STORM THAT PROMPTED THE WARNING MOVED
ALONG A MORE EASTWARD TRAJECTORY.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
LAT...LON 3566 7853 3552 7871 3556 7885 3569 7897
3576 7894 3579 7894 3585 7891 3586 7891
3587 7882
TIME...MOT...LOC 0409Z 295DEG 28KT 3573 7866
$$
23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 10:20 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Mar 31, 10:20 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1020 PM EDT SAT MAR 31 2012 .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL IMPACT THE AREA THROUGH TONIGHT AS A COLD FRONT CROSSES THE AREA ...AND THEN MOVES OFF THE COAST. DRY WEATHER IS EXPECTED SUNDAY AS HIGH PRESSURE PASSES ACROSS THE REGION. A WEAK COLD FRONT WILL DROP SOUTH THROUGH THE AREA MONDAY. && .NEAR TERM /THROUGH SUNDAY NIGHT/... AS OF 1020 PM SATURDAY... A NEARLY QUASI-STATIONARY FRONT EXTENDING NEAR THE NORTH CAROLINA/VIRGINA STATE LINE WILL FINALLY BEGIN TO PUSH SOUTHEAST THROUGH THE AREA BETWEEN 06Z TO 09Z SUNDAY...AS THE MID/UPPER SHORTWAVE TROUGH ADVANCES EAST THROUGH THE AREA. CONVECTION HAS BEEN FIRING ALONG THE STALLED FRONT OVER THE NORTH CAROLINA/VA COASTAL PLAIN AREA...WITH ASSOCIATED SFC COLD POOL GIVING RISE TO NEW CELL DEVELOPMENT ACROSS CENTRAL NC. AS THE FRONT ADVANCES SOUTHEASTWARD OVER THE NEXT FEW HOURS...WILL CONTINUE TO SEE A THREAT OF CONVECTION...HOWEVER COVERAGE SHOULD BE LIMITED(SLIGHT TO SMALL CHANCE POPS)OWING TO BOUNDARY LAYER COOLING/STABILIZATION AND THE NWLY DOWNSLOPE COMPONENT IN PLACE EAST OF THE MOUNTAINS. SEVERE THREAT APPEARS OVER AT THIS TIME...BUT WE COULD STILL SEE A STRONG CAPABLE OF PRODUCING SMALL...NON-SEVERE PEA SIZE HAIL. AFTER THE FRONT PASSES...WESTERN PIEDMONT COUNTIES CAN EXPECT TO SEE CLEARING SKIES WITH THE ONSET OF NORTHERLY SFC WINDS AND WEAK COOL/DRY AIR ADVECTION AS A 1015MB SURFACE HIGH OVER THE OHIO VALLEY SETTLES SOUTH OVER THE AREA. HOWEVER IT WILL LIKELY BE A DIFFERENT STORY ACROSS CENTRAL AND EAST PORTIONS OF THE FORECAST AREA AS MODEL SOUNDINGS SHOW THE LOW-LEVEL NELY FEED ADVECTING MARITIME MOISTURE FROM OFF THE ATLANTIC INTO THE AREA. IN FACT...SATELLITE IMAGERY AND SFC METAR OBSERVATIONS ALREADY INDICATE LOW IFR TO LIFR CEILINGS ACROSS SOUTHERN COASTAL VA/NORTHERN COASTAL NC AREAS. THUS...EXPECT STRATUS TO BEGIN TO BUILD IN FROM THE EAST OVERNIGHT AS THE MARINE AIR MOVES INLAND. THE EXACT CUTOFF BETWEEN MOSTLY CLEAR AND MOSTLY OVERCAST SKIES APPEARS TO BE BETWEEN RALEIGH AND GREENSBORO. THESE CLOUDS WILL HELP INSULATE TEMPERATURES... WITH LOWS IN THE LOW TO MID 50S. SLIGHTER COOLER ACROSS THE NW PIEDMONT...WITH LOWS IN THE UPPER 40S TO AROUND 50. SUNDAY...WEAK HIGH PRESSURE OVER THE REGION WILL PROVIDE STABLE AND DRY CONDITIONS. EARLY MORNING LOW CLOUDS SHOULD THIN AND DISSIPATE IN THE MORNING. LOW LEVEL THICKNESSES PATTERN SUGGEST COOLER TEMPS NE VERSUS THE REST OF THE FORECAST AREA. AFTERNOON TEMPS STILL ABOVE TO WELL ABOVE NORMAL. MAX TEMPS MID 70S SOUTH AND WEST TO LOWER 70S NE. SUNDAY NIGHT...CONVECTIVE ACTIVITY EXPECTED SUNDAY AFTERNOON AND EARLY EVENING ACROSS THE OH VALLEY. A DECENT S/W DROPPING SE ACROSS NEW ENGLAND COUPLED WITH A N-S RIDGE OVER THE MS VALLEY WILL RESULT IN A NW FLOW OVER OUR REGION. THIS FLOW WILL ADVECT ANY CONVECTIVE DEBRIS THAT OCCURS ACROSS SOUTHERN OH/WV ACROSS OUR NE COUNTIES LATE SUNDAY NIGHT. BEST LOW LEVEL THETA-E ADVECTION AND PATCH OF LEAST RESISTANCE PROJECTED TO BE ACROSS CENTRAL-SE VA. SINCE OUR NE COUNTIES ARE IN CLOSE PROXIMITY TO THIS PATH...WILL BUMP POPS UP TO CHANCE NORTH-NE OF RDU WITH SLIGHT CHANCE FROM GSO TO FAY (THOUGH THIS IS LIKELY VERY GENEROUS). && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 200 PM... A DRY BACKDOOR FRONT IS PUSHED SOUTHWEST THROUGH THE AREA ON MONDAY AS HIGH PRESSURE BUILDS QUICKLY DOWN THE ATLANTIC COAST. NORTH TO NORTHEAST FLOW WILL BE LIGHT...WITH COLD AIR ADVECTION DELAYED AS THE SURFACE RIDGE AXIS SETS UP ACROSS EASTERN NC. HIGHS WILL RANGE FROM THE MID 70S IN THE NORTHEAST TO THE LOW...PERHAPS MID 80S IN THE SOUTHWEST. THE SURFACE HIGH MOVES SOUTH WITH MOISTER SOUTH TO SOUTHWEST FLOW ON TUESDAY. CLOUD COVERAGE WILL BE HEAVIER WHICH WILL HAMPER CONVECTION SOMEWHAT IN THE ABSENCE OF FORCING...HIGHS WILL BE IN THE 75 TO 80 RANGE...BUT AN UPSLOPE COMPONENT WILL PRODUCE ISOLATED TO WIDELY SCATTERED CONVECTION...MAINLY IN THE WEST. IN ADDITION...A MID LEVEL RIDGE AXIS WILL BE AMPLIFYING AHEAD OF A CUTOFF LOW IN THE MIDWEST...THIS RIDGE WOULD POTENTIALLY STEER ANY REMNANT CONVECTIVE ACTIVITY OR MESOSCALE FORCING MECHANISMS SOUTHEAST ACROSS THE AREA TUESDAY NIGHT...WORTHY OF SLIGHT CHANCE POPS. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 200 PM... A BACKDOOR FRONT WILL BE SAGGING SOUTH IN THE MID AND LATE WEEK EXTENDED PERIOD. THIS WILL INTRODUCE A LOT OF UNCERTAINTY IN THE FORECAST...WITH TEMPS AND POPS DEPENDENT ON WHERE THE FRONT SETS UP AND THE SUBSEQUENT TRACK OF A CUTOFF LOW MOVING EAST OUT OF THE MIDDLE PLAINS. INITIALLY...A SHORT WAVE BLOCKING RIDGE IN PLACE WEDNESDAY WILL ALLOW FOR A SHORT LIVED WARMUP TO AROUND 80 AS THE FRONT APPROACHES FROM THE NORTH. WILL HAVE A CHANCE FOR CONVECTION MAINLY LATER IN THE DAY AS THE FRONT MOVES THROUGH. THE FRONT WILL BE STALLED SOUTH OF THE AREA THURSDAY INTO FRIDAY. WITH A COOLER AIRMASS AND ASSOCIATED HEAVIER CLOUDINESS IN PLACE... HIGHS THURSDAY WILL ONLY REACH THE LOW 70S...STILL SLIGHTLY ABOVE NORMAL...WHILE FRIDAYS HIGHS WILL BE STALLING IN THE MID TO UPPER 60S. THE CUTOFF LOW WILL BE EDGING EAST THROUGH THE PERIOD...AND THE JUXTAPOSITION OF THIS LOW AND THE SURFACE FRONT...AS UNCERTAIN AS THAT MAY BE AT THIS POINT...WILL STILL PRODUCE BETTER CHANCES OF SHOWERS AND THUNDERSTORMS BOTH THURSDAY AND FRIDAY. FINER DETAILS IN TIMING AND LOCATION WILL HAVE TO BE DETERMINED AS LATER MODEL RUNS CONVERGE TOWARDS A CONSENSUS. MODEL DIVERGENCE IS BIG ON SATURDAY...WITH THE LATEST GFS HAVING ABSORBED THE CUTOFF INTO THE LONG WAVE PATTERN AND MOVED IT OFFSHORE...WHILE THE EUROPEAN MAINTAINS THE LOW OFF THE SOUTHEAST COAST FOR AN ADDITIONAL WEEKEND VISITATION. EITHER WAY...WILL REMAIN COOL...WELL...ACTUALLY SEASONABLE WITH HIGHS IN THE UPPER 60S TO LOWER 70S. AT THIS POINT...POPS WOULD LOOK TO BE SLIGHT...AND MAINLY IN THE SOUTH IF THE LOW ACTUALLY DOES STALL OFF THE SOUTHEAST COAST. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... AS OF 725 PM SATURDAY... A FEW WIDELY SCATTERED SHOWERS AND TSTMS WILL DRIFT FROM NW TO SE ACROSS CENTRAL NC THE REST OF THIS EVENING ALONG AND AHEAD OF COLD FRONT AND PARENT MID LEVEL SHORT WAVE MOVING ACROSS THE REGION. ONCE THE FRONT EXITS THE REGION EARLY OVERNIGHT...LOW LEVEL NE FLOW BEHIND THE BOUNDARY WILL ADVECT ATLANTIC MOISTURE INTO CENTRAL NC. THIS WILL RESULT IN THE DEVELOPMENT OF A DECK OF STRATUS CLOUDS BETWEEN 06Z-08Z WITH BASES VARYING BETWEEN IFR AND LOW END MVFR. THIS DECK OF CLOUDS WILL BE MOST PREVALENT OVER THE COASTAL PLAIN... SANDHILLS AND EASTERN PIEDMONT INCLUDING KRWI...KFAY...AND KRDU. THE LOW STRATUS WILL HANG ON THROUGH EARLY SUNDAY MORNING THEN LIFT AND DISSIPATE AT MOST PLACES BY NOON. IN ITS WAKE...EXPECT VFR CONDITIONS SUNDAY AFTERNOON THROUGH SUNDAY NIGHT. ASIDE FROM SOME EARLY MORNING MVFR/IFR FOG ON MONDAY...EXPECT VFR CONDITIONS. AN APPROACHING LOW PRESSURE SYSTEM WILL BRING THE NEXT CHANCE FOR UNSETTLED WEATHER AND POSSIBLE SUB-VFR CONDITIONS TO CENTRAL NC...BEGINNING LATE TUESDAY AND MORE SO WEDNESDAY INTO THURSDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CSF/CBL NEAR TERM...CSF/CBL SHORT TERM...MLM LONG TERM...MLM AVIATION...NP/WSS
Hazardous weather outlook, Mar 31, 5:40 AM EDT, 17 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 540 AM EDT SAT MAR 31 2012 NCZ007>011-021>028-038>043-073>078-083>086-088-089-011130- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 540 AM EDT SAT MAR 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE APPROACH OF AN UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT WILL RESULT IN A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. IF STORMS DEVELOP...SOME MAY BECOME STRONG TO SEVERE...WITH A PRIMARY THREAT OF HAIL...AND A LESSER THREAT OF DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. MWS
In the hours before
Special weather statement, Mar 31, 8:26 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 826 PM EDT SAT MAR 31 2012 NCZ041-010100- WAKE- 826 PM EDT SAT MAR 31 2012 ...A THUNDERSTORM WITH BRIEF HEAVY DOWNPOURS WILL MOVE ACROSS PORTIONS OF WAKE COUNTY THROUGH 900 PM EDT... AT 823 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM OVER APEX...OR ABOUT OVER CARY...MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HOLLY SPRINGS...LAKE WHEELER...GARNER. HAZARDS INCLUDE... BRIEF HEAVY DOWNPOURS WITH MINOR PONDING OR FLOODING. PEA SIZE HAIL. GUSTY WINDS OF 30 TO 40 MPH. FOR YOUR SAFETY...SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. && LAT...LON 3571 7849 3555 7869 3570 7896 3583 7888 TIME...MOT...LOC 0023Z 304DEG 17KT 3574 7884 NP
Special weather statement, Mar 31, 8:33 PM EDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
833 PM EDT SAT MAR 31 2012
NCZ083-010100-
ANSON-
833 PM EDT SAT MAR 31 2012
...A THUNDERSTORM WITH BRIEF HEAVY DOWNPOURS WILL MOVE ACROSS ANSON
COUNTY THROUGH 900 PM EDT...
AT 831 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM 5 MILES
NORTHWEST OF POLKTON...OR ABOUT 13 MILES NORTHWEST OF
WADESBORO...MOVING SOUTHEAST AT 30 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...POLKTON...WADESBORO.
HAZARDS INCLUDE...
BRIEF HEAVY DOWNPOURS WITH MINOR PONDING OR FLOODING.
CLOUD TO GROUND LIGHTNING.
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FOR YOUR SAFETY...SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE.
STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING
AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT
OUTDOOR OBJECTS.
&&
LAT...LON 3513 8029 3517 8024 3515 8022 3516 8020
3512 8007 3509 8002 3508 7997 3481 7993
3482 8019 3495 8030
TIME...MOT...LOC 0031Z 319DEG 26KT 3506 8024
NPSpecial weather statement, Mar 31, 9:01 PM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
901 PM EDT SAT MAR 31 2012
NCZ010-011-010145-
HALIFAX-WARREN-
901 PM EDT SAT MAR 31 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHEAST WARREN AND
NORTHERN HALIFAX COUNTIES THROUGH 945 PM EDT...
AT 900 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM OVER LAKE
GASTON...OR ABOUT 15 MILES NORTHEAST OF WARRENTON...MOVING SOUTHEAST
AT 25 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LITTLETON...AIRLIE.
HAZARDS INCLUDE...
BRIEF HEAVY DOWNPOURS WITH MINOR PONDING OR FLOODING.
CLOUD TO GROUND LIGHTNING.
PEA SIZE HAIL.
GUSTY WINDS OF 35 TO 45 MPH.
FOR YOUR SAFETY...SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE.
STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING
AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT
OUTDOOR OBJECTS.
&&
LAT...LON 3651 7788 3651 7781 3648 7776 3649 7764
3645 7762 3641 7754 3637 7754 3634 7758
3631 7756 3631 7750 3627 7750 3615 7779
3654 7802 3655 7801 3655 7790
TIME...MOT...LOC 0100Z 322DEG 22KT 3650 7792
NPSpecial weather statement, Mar 31, 10:34 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1034 PM EDT SAT MAR 31 2012
NCZ010-011-027-028-043-010315-
EDGECOMBE-HALIFAX-NASH-WARREN-WILSON-
1034 PM EDT SAT MAR 31 2012
...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NASH...WILSON...
SOUTHEAST WARREN...SOUTHERN HALIFAX...AND EDGECOMBE COUNTIES THROUGH
1115 PM EDT...
AT 1030 PM EDT...DOPPLER RADAR INDICATED A LARGE CLUSTER OF SHOWERS
AND THUNDERSTORMS WITH VERY HEAVY DOWNPOURS OVER THE ADVISED AREA...
MOVING EAST AT 20 MPH.
SOME LOCATIONS IMPACTED INCLUDE...ROCKY MOUNT...
BATTLEBORO...KINGSBORO...LEGGETT...TARBORO...PRINCEVILLE.
IN ADDITION TO HEAVY DOWNPOURS...OTHER HAZARDS MAY INCLUDE...
CLOUD TO GROUND LIGHTNING.
PEA SIZE HAIL.
LOCALIZED STRONG WIND GUSTS UP TO 40 MPH.
MINOR PONDING OR FLOODING.
THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 127 AND 160.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3600 7740 3591 7734 3582 7735 3580 7747
3570 7761 3573 7800 3614 7805 3620 7801
3621 7806 3628 7807 3633 7757 3631 7753
3633 7744 3624 7737 3622 7738 3617 7729
3608 7729
TIME...MOT...LOC 0230Z 287DEG 19KT 3597 7780
NPSpecial weather statement, Mar 31, 10:41 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1041 PM EDT SAT MAR 31 2012
NCZ022>024-010315-
ALAMANCE-GUILFORD-ORANGE-
1041 PM EDT SAT MAR 31 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS ORANGE...GUILFORD AND
ALAMANCE COUNTIES THROUGH 1115 PM EDT...
AT 1038 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
MCLEANSVILLE...OR ABOUT 11 MILES NORTHEAST OF GREENSBORO...MOVING
SOUTHEAST AT 30 MPH. ANOTHER CLUSTER OF STRONG THUNDERSTORMS WAS
LOCATED BETWEEN PLEASANT GROVE AND MEBANE...MOVING SOUTHEAST AT 30
MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE GIBSONVILLE...ELON...
BURLINGTON...ALAMANCE...AND MEBANE.
HAZARDS INCLUDE...
BRIEF HEAVY DOWNPOURS WITH MINOR PONDING OR FLOODING.
CLOUD TO GROUND LIGHTNING.
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FOR YOUR SAFETY...SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE.
STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING
AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT
OUTDOOR OBJECTS.
&&
LAT...LON 3623 7897 3590 7902 3591 7967 3623 7989
3624 7959
TIME...MOT...LOC 0238Z 320DEG 26KT 3614 7964
NPSpecial weather statement, Mar 31, 11:11 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1111 PM EDT SAT MAR 31 2012 NCZ024-025-040-041-010415- CHATHAM-DURHAM-ORANGE-WAKE- 1111 PM EDT SAT MAR 31 2012 ...A STRONG THUNDERSTORM WILL MOVE ACROSS WAKE...ORANGE...DURHAM AND CHATHAM COUNTIES THROUGH 1215 AM EDT... AT 1111 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CHAPEL HILL...MOVING EAST AT 40 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...DURHAM...PARKWOOD... AND...BETHESDA...RESEARCH TRIANGLE PARK...AND...MORRISVILLE...RDU INTERNATIONAL AIRPORT...RALEIGH. HAZARDS INCLUDE... PEA SIZE HAIL. GUSTY WINDS OF 30 TO 40 MPH. SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS... POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. && LAT...LON 3590 7848 3566 7879 3588 7923 3609 7913 TIME...MOT...LOC 0311Z 291DEG 36KT 3597 7905 23
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 8:26 PM EDT | Special Weather Statement | RAH | Wake | 34 min |
| Mar 31, 8:33 PM EDT | Special Weather Statement | RAH | Anson | 27 min |
| Mar 31, 9:01 PM EDT | Special Weather Statement | RAH | Halifax | 44 min |
| Mar 31, 10:34 PM EDT | Special Weather Statement | RAH | Edgecombe, Halifax, Nash | 41 min |
| Mar 31, 10:41 PM EDT | Special Weather Statement | RAH | Alamance, Orange | 34 min |
| Mar 31, 11:11 PM EDT | Special Weather Statement | RAH | Orange, Wake | 64 min |
| Mar 31, 11:58 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 37 min |
| Apr 1, 12:32 AM EDT | Special Weather Statement | RAH | Johnston | 58 min |
| Apr 1, 1:52 AM EDT | Special Weather Statement | RAH | Wayne | 23 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.